High Wind, Bowman
- When
- March 11, 11:00 AM CST to 6:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
A significant severe winter weather event occurred across much of west and all of central North Dakota March 11th through early March 12th. An Alberta Clipper rapidly intensified as it moved east-southeast into the Northern Plains in response to a strong upper level jet streak amplifying the clipper's associated mid level trough.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A significant severe winter weather event occurred across much of west and all of central North Dakota March 11th through early March 12th.
An Alberta Clipper rapidly intensified as it moved east-southeast into the Northern Plains in response to a strong upper level jet streak amplifying the clipper's associated mid level trough. Warm air advection ahead of the clipper resulted in the initial precipitation type to fall as rain. As the precipitation was mainly orientated along the clipper's cold front, a quick transition from rain to all snow occurred with the frontal passage. Storm total snow accumulations with this storm ranged from two to five inches northwest and central.
The main impact from this storm was the sudden onset and prolonged period of intense winds generated along and behind the cold front. Sustained winds in excess of 40 mph, with gusts to around 70 mph, developed west during the morning and spread east in the afternoon, then persisting through evening. When combined with the snow, severe blizzard conditions quickly became widespread, significantly impacting travel. In addition, temperatures initially above freezing fell into the 20s behind the front, turning wet and slushy roads into ice.
Across southwest North Dakota, very little precipitation fell and the main impact was high wind.
The violent and fast moving nature of this storm, combined with extremely icy road surfaces, resulted in dangerous if not impossible travel conditions in white out conditions. Numerous travel advisories and road closures were in effect, including the closure of Interstate 94 from Dickinson to Fargo, and Highway 83 from Bismarck to Minot. Several hundred motorists were stranded along minor and major roadways. Many accidents occurred. One in Sioux County involved injury. This blizzard caused unprecedented demand on law enforcement and emergency services, and required the North Dakota National Guard to be activated to assist in rescuing stranded motorists.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 11, 9:35 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 935 AM CST FRI MAR 11 2011 .UPDATE...ADDED HIGH WIND WARNING TO THE SOUTHWEST AND SOUTH CENTRAL. && .DISCUSSION...FORECAST SOUNDINGS INDICATE POTENTIAL FOR WIND GUSTS 55 MPH...AND SUSTAINED WINDS OF 40 MPH. WILL GO WITH HIGH WIND WARNING SOUTHWEST AND SOUTH CENTRAL THROUGH 6 PM TODAY. && .AVIATION...THE MAIN AVIATION IMPACT THROUGH THE TAF PERIOD WILL BE REDUCED VISIBILITIES (IFR/LIFR) IN AREAS OF BLOWING SNOW WEST THIS MORNING...AND IN CENTRAL/EASTERN NORTH DAKOTA THIS AFTERNOON. BLIZZARD CONDITIONS WILL BE POSSIBLE FROM KMOT-KJMS EAST THIS AFTERNOON. MVFR/IFR CIGS ARE EXPECTED WITH THIS ACTIVITY. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR NDZ018>020-031>035-040>048-050-051. WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ TO 10 PM CST /9 PM MST/ THIS EVENING FOR NDZ019-020-034-035-042-045-046. WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR NDZ001- 009-017. BLIZZARD WARNING UNTIL 10 PM CST THIS EVENING FOR NDZ002>005- 010>013-021-022. BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ023-025-036- 037. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR NDZ047-048-050-051. && WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 507 AM CST FRI MAR 11 2011 NDZ001-009-017>020-031>035-040>048-050-051-121115- DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 507 AM CST FRI MAR 11 2011 /407 AM MST FRI MAR 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY CONTINUES TODAY THROUGH EARLY TONIGHT. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER INFORMATION AND UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS ARE ENCOURAGED TO CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE WITH FREEZING RAIN...SIGNIFICANT WINDS...OR SNOWFALL. NDZ002>005-010>013-021>023-025-036-037-121115- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN- 507 AM CST FRI MAR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING HAS BEEN ISSUED FROM MID MORNING TODAY THROUGH EARLY TONIGHT. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER INFORMATION AND UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS ARE ENCOURAGED TO CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE WITH FREEZING RAIN...SIGNIFICANT WINDS...OR SNOWFALL. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1044 AM CST FRI MAR 11 2011 NDZ019>021-034-035-042-045-046-111845- MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON... MANDAN...BISMARCK...ELGIN...FORT YATES...LINTON 1044 AM CST FRI MAR 11 2011 /944 AM MST FRI MAR 11 2011/ ...BRIEF PERIODS OF HEAVY WET SNOW MOVING THROUGH CENTRAL NORTH DAKOTA... AT 1030 CST...WEATHER SERVICE RADARS WERE DEPICTING AN AREA OF RAIN AND HEAVY WET SNOW IN CENTRAL NORTH DAKOTA. REPORTS OF HEAVY SNOW IN OLIVER COUNTY THIS MORNING CONFIRM PORTIONS OF THIS LINE CONTAIN SNOW...WHICH WILL REDUCE VISIBILITY AND CREATE AREAS OF SLUSH. BUT ACROSS CENTRAL MORTON COUNTY...NEAR NEW SALEM...THE PRECIPITATION WAS A MIX OF RAIN AND SNOW. THE MOVEMENT OF THE LINE SUGGESTS AROUND AN HOUR OR LESS OF SNOW AND RAIN AS THE LINE MOVES THROUGH THE BISMARCK AND MANDAN AREA BETWEEN 11 AM AND NOON CST. TRAVEL WILL BECOME SLIPPERY...WITH STRONG WINDS WINDS AND FALLING TEMPERATURES CREATING HAZARDOUS TRAVEL. WAA
The national radar mosaic for the moment the first event began.
27 blizzard, 9 high wind. Local standard time, as filed.
Estimated sustained winds over 40 mph occurred across Slope County.
Estimated sustained winds over 40 mph occurred across Golden Valley County.
Estimated peak winds up to 60 mph occurred across Hettinger County.
Estimated peak winds up to 60 mph occurred across Grant County.
Estimated peak winds up to 60 mph occurred across Sioux County. An accident between a school bus and a pickup truck, which was caused by the strong winds, resulted in seven injuries.
Blizzard conditions developed as strong northwesterly winds up to near 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Blizzard conditions developed as strong northwesterly winds up to near 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Blizzard conditions developed as strong northwesterly winds up to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds up to near 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds up to 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds up to 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds up to 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds up to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to near 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to near 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to near 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds measured up to 71 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds of 40 to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds of 40 to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds of 40 to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds of 40 to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread blizzard conditions developed as strong northwesterly winds up to 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290110, 290111, 290113, 290114, 290117, 290118, 290119, 290120, 290124, 290125, 290128, 290129, 290130, 290133, 290136, 290137, 290138, 290139, 290141, 290142, 290143, 290144, 290145, 290147, 290149, 290150, 290151, 290153, 290157, 290158, 290159, 290160, 290161, 290162, 290163, 290164.